Venlafaxine-induced encephalopathy in term newborn

Walid M. Maalouli, Brian S. Hilliard

Research output: Contribution to journalArticlepeer-review

Abstract

The use of venlafaxine, a selective serotonin and norepinephrine reuptake inhibitor, for the management of depression in women of childbearing age has been on the rise, and there have been multiple case reports in the literature tying venlafaxine in-utero exposure to a form of neonatal encephalopathy presenting as neonatal abstinence syndrome. We present the case of a 5-day-old term infant whose mother was on venlafaxine throughout her pregnancy and presented with hypothermia, poor feeding, and decreased activity level. She subsequently had a negative sepsis workup and required nasogastric tube feedings for 2 weeks with spontaneous recovery and no clinical sequelae post-discharge. This case highlights the non-trivial potential risk of venlafaxine withdrawal in exposed newborns and the need for close observation. We propose a management framework for such situations in affected infants.

Original languageEnglish (US)
JournalSAGE Open Medical Case Reports
Volume8
DOIs
StatePublished - 2020

Bibliographical note

Publisher Copyright:
© The Author(s) 2020.

Keywords

  • encephalopathy
  • newborn
  • Venlafaxine

PubMed: MeSH publication types

  • Case Reports

Fingerprint

Dive into the research topics of 'Venlafaxine-induced encephalopathy in term newborn'. Together they form a unique fingerprint.

Cite this